Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 188, NWS Sioux Falls, SD

July 17, 2008Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 1:44 AM CDT for Rock County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 1:44 AM CDT (06:44 UTC)
Expired
Jul 17, 2008, 2:30 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Rock County, MN

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:55 AM CDTHAIL 0.88Hills, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170644
SVRFSD
MNC133-170730-
/O.NEW.KFSD.SV.W.0188.080717T0644Z-080717T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 230 AM CDT

* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HILLS...OR 13 MILES SOUTHWEST OF LUVERNE...
  MOVING NORTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER CREEK AROUND 200 AM CDT...
  LUVERNE AROUND 225 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646
TIME...MOT...LOC 0644Z 238DEG 15KT 4355 9640

$$
BT
3 follow-up statements
000 
WWUS53 KFSD 170654
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
154 AM CDT THU JUL 17 2008

MNC133-170730-
/O.CON.KFSD.SV.W.0188.000000T0000Z-080717T0730Z/
ROCK MN-
154 AM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHERN ROCK COUNTY...

AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HILLS...OR 9 MILES SOUTHWEST OF
LUVERNE...MOVING NORTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   BEAVER CREEK AROUND 155 AM CDT...
   LUVERNE AROUND 215 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646
TIME...MOT...LOC 0654Z 239DEG 18KT 4358 9633

$$
BT
000 
WWUS53 KFSD 170708
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
208 AM CDT THU JUL 17 2008

MNC133-170730-
/O.CON.KFSD.SV.W.0188.000000T0000Z-080717T0730Z/
ROCK MN-
208 AM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHERN ROCK COUNTY...

AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND STRONG WINDS IN EXCESS OF 40 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHWEST OF LUVERNE...OR NEAR LUVERNE...MOVING
NORTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   LUVERNE AROUND 215 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646
TIME...MOT...LOC 0708Z 239DEG 18KT 4362 9625

$$

BT
000 
WWUS53 KFSD 170723
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU JUL 17 2008

MNC133-170734-
/O.EXP.KFSD.SV.W.0188.000000T0000Z-080717T0730Z/
ROCK MN-
224 AM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCK COUNTY WILL
EXPIRE AT 230 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4369 9617 4350 9615 4350 9646 4366 9646
TIME...MOT...LOC 0724Z 239DEG 18KT 4366 9615

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:33 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 8:33 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT WED JUL 16 2008

.DISCUSSION...
THUNDERSTORMS UNDERWAY OVER CENTRAL SOUTH DAKOTA AND EXPECT THIS
ACTIVITY TO SHIFT EAST THROUGH THE NIGHT. SOME HINTS THAT THE BETTER
ORGANIZED SEVERE COULD SHIFT INTO THE NORTHERN CWA AND POSSIBLY
NORTH OF THE CWA BY LATE EVENING INTO BETTER MID AND UPPER LEVEL
FLOW. EFFECTIVE SHEAR STRONGER THERE. BUT...THIS WILL BE FIGHTING
THE LOW LEVELS FROM ABOUT A HALF KM TO 1.5 KM EARLY ON WHICH SUGGEST
MORE OF A SOUTHWARD DEVELOPMENT TOWARDS BETTER MOISTURE AND
INSTABILITY. WILL HAVE TO KEEP AN EYE ON THE WIND POTENTIAL AS THE
SFC DELTA THETA E AROUND 30 WEST OF THE JAMES AND DOWNDRAFT CAPE
AROUND 1200 J/KG.

AS THE ACTIVITY SHIFT FARTHER EAST INTO FAR EASTERN SD...THE SEVERE
THREAT SHOULD DECREASE A BIT AS AIR IS A LITTLE MORE STABLE...BUT IS
RECOVERING FROM THE SOUTH AS THE 70+ DEW POINTS MOVING INTO THE FAR
SOUTHERN CWA INDICATE. EITHER WAY...SHOULD PROVE TO BE A BUSY 12 TO
18 HOURS.

&&

.AVIATION...
VFR CONDITIONS WILL LIKELY BE INTERRUPTED BY THUNDERSTORMS WITH
POTENTIAL MVFR/IFR VSBYS AND MVFR CIGS...STARTING DURING THE EVNG
ARND KHON...WORKING SE INTO KFSD AREA BY LATE NIGHT.

&&

.PREV DISCUSSION...
ACROSS THE NRN PLAINS THIS AFTN...LIVING LIFE ON SRN EDGE OF
WLYS...PLACING REGION ON EDGE OF BETTER SHEAR TO N...AND IN CRUX OF
THERMODYNAMIC FORCING. SEVERAL PLAYERS LINED UP TO AFFECT OVERNIGHT
WX.  EXITING MCV ACRS CNTRL IA PULLING AWAY...LEAVING IN WAKE AN
AIRMASS THAT IS NOT AS HIGH QUALITY IN TERMS OF MOISTURE AND
INSTABILITY. SFC TMPS STRUGGLING A BIT THIS AFTERNOON AS LOW LVL AIR
MOVES NWRD FROM THIS SOURCE REGION...MAKING CAP A BIT STRONGER THAN
MIGHT OTHERWISE BE.  BETTER SURGE OF MOISTURE...AND A BIT DEEPER
BASED ON RUC ANALYSIS SNEAKING NWRD THRU CNTRL NEBRASKA BEHIND
AFFECTED AREA...AND HAVE HAD CU FIELD DEVELOP IN RESPONSE AS WELL AS
IN AREA OF PREFRONTAL TROUGHING AND LOW LVL CONVERGENCE ACRS SCNTRL
SD. ELSEWHERE...OUTFLOW BNDRY FM CONVECTION TO N EARLIER TDA NOW
TIED UP IN FAR NRN CWA HAVING LOST BATTLE WITH LARGER SCALE FLOW.
MAIN SYNOPTIC AND NICELY FRONTOGENETIC BNDRY BACK ACRS NWRN SD IN
ADVANCE OF WAVE SEEN PUSHING ACRS SERN MT...KNOCKING DOWN RIDGE A
BIT ON WV...AND ASSOCIATED WITH SEVERAL DEGREES OF MID LVL COOLING
ON MORNING RAOB ANALYSIS.  SOME ISSUES WITH MODEL VIEW OF CURRENT
THERMODYNAMIC CONDITIONS...MAKING TOO UNSTABLE. OVERALL...GFS SEEMS
TO PAINT A DECENT LARGER SCALE DYNAMIC PICTURE...AND USED TIMING FOR
DEFINITION OF PCPN THREAT.

FOR THE REMAINDER OF THE AFTN...EXPECT VERY LITTLE OVER TO HAPPEN
WITH WARMER TMPS ALFT TO W AND THE SOMEWHAT RESTRAINED LOW LVL AIR
TO E TO LIMIT CONVECTIVE THREAT. KEPT IN A CHANCE FOR FAR WRN
CONVERGENT AREA...ALBEIT SLIGHT...AS WELL AS NEAR THE SW MN/E CNTRL
SD OUTFLOW BNDRY. IF ANYTHING WAS TO DEVELOP...0-6KM SHEAR AND CAPE
OF 1500-2000 J/KG WOULD SUPPORT SEVERE IN THE FORM OF LARGE HAIL AND
WIND. SLOW MOVING STORMS...UPON TAKING ON ANY SUPERCELLULAR NATURE
WOULD MOVE EAST SOUTHEAST RATHER THAN E.

AS MOISTURE SURGE THRU NEBRASKA MOVES NWRD THIS EVENING...ANOTHER
AREA OF STORMS IS EXPECTED TO INITIATE NEAR THE FRONTAL BOUNDARY
ACRS NWRN SD THIS EVENING AS LLJ BEGINS TO INCRS...THEN RIDE THE
EDGE OF THE CAP TO THE E/SE WITH THE VEERING LLJ. BY 06Z...FOCUS OF
LLJ CONSENSUS IS INTO CNTRL JAMES VALLEY. SMALL COMPLEX OF STORMS
LKLY TO EXHIBIT SOME DISCRETE STRUCTURES INTIALLY...THEN TRANSITION
TO SOME SMALLER BOWING STRUCTURES. SVR THREAT SHUD NOT LAST MUCH
PAST 06Z...BUT AREAS OF HEAVY RAINFALL STILL APPEAR POSSIBLE ACRS
MAINLY NRN CWA.

LATE NGT ACTVTY SHUD DCRS THU MRNG THO DOTN EXPECT IT TO DSIPT SO
CHC POPS WILL CONT. BIG QSTN IS LOCATN AND EXTENT OF REDVLMNT THU
AFTN...PRBLY MORE QSTNS ON LOCATN AS MODELS DIFFER ON SPEED OF FNT
DRFTG SWD OVER FCST AREA. EXPECT AFTN DVLPMNT TO CONCNTRATE OVER
WRN/CNTRL PARTS OF FCST AREA AND DRIFT SEWD THRU EVE HRS. THIS SLW
SEWD DRIFT SHUD CONT LATE THU NGT.

NEXT QSTN IS DO WE BELIEVE STGR PUSH OF CDFNT TO S OF AREA BY NAM
FRI MRNG OR THE SOLN OF THE MORE STUBBORN GFS. WILL LEAN TO GFS ON
THIS ONE AS NAM SEEMS TO BE DOING THIS PUSHING QUITE A BIT. IN ANY
EVENT WEAK SFC RDG MOVES EWD FAIRLY RPDLY AND THIS SETS OF FOR A
POTENTL INCRS IN TSTMS FRI NGT. WILL KEEP THIS INCRS VERY MODEST FOR
NOW AND MAINLY IN THE SERN CRNR OF FCST AREA WHERE MOISTR AND
INSTBLTY WILL CONT TO BE BEST...UNLESS OF COURSE NAM PUSH IS
RIGHT.

JUST LIEK FRI...NAM SEEMS TO HAVE TOO MUCH DIGGING AND SPEED ON TROF
OVER THE WEEKEND. GFS SLWR AND NOT AS MUCH DIGGING. KEPT CHC TSTMS
INTO MON ON SLWR SOLN THEN WANING PCPN CHC TO A DRY FCST FOR WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/WILLIAMS
Hazardous weather outlook, Jul 16, 11:43 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT WED JUL 16 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY VERY LATE AFTERNOON
ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA NORTH OF A LINE FROM BROOKINGS TO WINDOM.  THESE STORMS
WOULD HAVE POTENTIAL TO PRODUCE LARGE HAIL UP TO GOLF BALL SIZE
AS WELL AS WINDS GUSTS TO 60 TO 70 MPH. THERE WOULD ALSO BE THE
THREAT OF AN ISOLATED TORNADO FOR AREAS AROUND MARSHALL. ANY
STORMS WOULD LIKELY DEVELOP QUITE RAPIDLY...AND BECOME MORE
NUMEROUS DURING THE EVENING HOURS.

ADDITIONAL ISOLATED AND SLOW MOVING STORMS WOULD BE POSSIBLE VERY
LATE IN THE AFTERNOON ACROSS AREAS FROM HURON TO GREGORY...WHERE
TEMPERATURES ARE LIKELY TO HEAT OUT STRONGLY THIS AFTERNOON. IF
STORMS CAN DEVELOP BY 5 TO 6 PM...THEY WOULD BE CAPABLE OF HAIL
TO GOLF BALL SIZE AND WINDS OF 60 TO 70 MPH.

ADDITIONAL STORMS DEVELOPING OFF TO THE NORTH AND WEST OVERNIGHT
WILL MOVE SOUTHEAST OVERNIGHT AS A MORE ORGANIZED COMPLEX OF
STORMS. THIS WILL PRESENT THE RISK FOR HAIL TO HALF DOLLAR SIZE
AND WINDS TO 70 MPH TO SPREAD INTO AREAS NORTH OF INTERSTATE 90
FROM LATE EVENING THROUGH SOMEWHAT AFTER MIDNIGHT.  THERE WILL
ALSO BE POTENTIAL FOR AREAS OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD FRONT SWEEPING
THROUGH THE AREA ON THURSDAY.  SOME OF THESE STORMS ARE LIKELY TO
BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.  THE
GREATEST POTENTIAL FOR SEVERE STORMS WILL BE THURSDAY AFTERNOON
AND EVENING EAST OF A LINE FROM YANKTON SOUTH DAKOTA TO WINDOM
MINNESOTA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST IOWA ON
FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH THE
WESTERN
MISSOURI RIVER CORRIDOR AND ALSO ACROSS EAST CENTRAL SOUTH DAKOTA
AND SOUTHWEST MINNESOTA...THEN LIKELY AFTER 8 PM MAINLY ALONG AND
NORTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:55 AM CDTSevere Thunderstorm WarningFSDRock50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.